Serotonin has become a household word, thanks to fluoxetine (Prozac). Millions of people take this popular antidepressant or related drugs such as sertraline (Zoloft) or paroxetine (Paxil) every day.
Selective Serotonin Reuptake Inhibitors-SSRIs:
These medications are known scientifically as SSRIs: selective serotonin reuptake inhibitors. They work by allowing serotonin to accumulate between nerve endings. This brain chemical helps to regulate mood and appears to be important for sleep, learning, appetite, sexual behavior, pain, perception and movement.
But although serotonin is essential for good health, it has a darker side. Too much serotonin can cause bizarre behavior, and some people taking these medications may be at risk of life-threatening drug interactions. Taking several drugs that all affect serotonin can lead to a reaction known as serotonin syndrome.
Serotonin syndrome can cause a range of problems, from anxiety, agitation and muscle twitches to nausea, sweating, confusion, convulsions and even coma. This condition may be triggered by some common combinations. One person wrote:
“As a Prozac user, I had bad reactions to cold medications in the past. I don’t know which ingredients caused the negative effects (mental disconnection, dizziness, nausea) so I mostly stayed away from them.
“But after four days of sinus congestion and being on call for some important work, I recently tried one Dayquil Liquicap. I had no problems, so I tried another in the afternoon and a third before bed. My head cold improved greatly, but the next morning I had a horrible reaction.
“I felt disconnected and jittery. That day, I was confused and had difficulty running my daughter’s birthday party. I felt like I was going through the motions from a distant place, and watching myself do this made me even more nervous. Later I felt dizzy and had to lie down. I also was nauseated and ended up with a terrible headache.
“My doctor says Prozac could not account for these symptoms. But I am convinced at least part of my reaction was physiological. Is there an interaction between Prozac and any of these ingredients: pseudoephedrine, acetaminophen, dextromethorphan?”
The combination of Prozac and the OTC cough suppressant dextromethorphan could have triggered her unpleasant symptoms. Fluoxetine and its metabolite norfluoxetine can raise blood levels of dextromethorphan 27 times above normal (Sager et al, Clinical Pharmacology and Therapeutics, June 2014).
Dangerous Antidepressant Interactions:
Other antidepressant interactions could be even more dangerous:
“My son was taking alprazolam (Xanax),gabapentin (Neurontin) and sertraline (Zoloft) for anxiety and depression. On February 4, the physician who was prescribing these medications also prescribed sumatriptan (Imitrex) for a headache. On February 9, my son had two strokes, went into a coma, and was declared brain-dead. He died on February 18.
“Before this tragedy he was in very good physical condition at 53 years old, with no history of heart or vascular disease. Four doctors involved in his care called the case bizarre and had never seen anything like this before.
“I have been told that Imitrex should not have been prescribed for a patient who was taking Zoloft.”
This grieving mother is correct. The migraine medicine Imitrex should not be combined with sertraline, fluoxetine or similar antidepressants because of the risk of serotonin syndrome (Mathew et al, Cephalalgia, Aug. 1996).
Our Serotonin Syndrome Story:
We lost someone very dear to us from a serotonin syndrome adverse reaction. Joe’s mother Helen was in the hospital for angioplasty of one coronary artery. Even though the medical staff had been warned that Helen could not tolerate narcotic drugs of any kind, a resident injected meperidine (Demerol) into her intravenous line while she was sleeping. It interacted with another medication she had been taking (selegiline).
The resulting muscle contractions caused severe thrashing about for hours. The nurses tried tying her legs to the foot of the bed to keep her still after angioplasty. Helen died the next morning from a hemorrhage and a fall on the way to the bathroom.
Another Case of Serotonin Syndrome:
In a recent case report, a previously healthy 70-year-old man who had been given meperidine for a procedure developed full-blown serotonin syndrome (Joe et al, Korean Journal of Anesthesiology, April 2017). His blood pressure and body temperature went up. His breathing and heart rate became very rapid, and he had muscle contractions, sweating, nausea and vomiting. At first he was agitated, but then he slipped into a semi-coma.
The doctors taking care of him were afraid that he might inhale some vomit and suffer pneumonia as a result. To prevent this, they gave him intravenous famotidine, a heartburn medicine. To their surprise, this medication reversed his neurological symptoms almost immediately and he recovered completely.
What Can You Do About Antidepressant Interactions?
The bottom line is that patients must be extremely vigilant to avoid these kinds of life-threatening combinations. To protect yourself and those you love we suggest reading our chapter titled “Drug Interactions Can Be Deadly” in our book Top Screw-Ups Doctors Make and How to Avoid Them. You will also learn about the most dangerous drugs in the drugstore and what to do before filling and accepting a prescription from a pharmacy.
Antidepressants such as bupropion (Wellbutrin),citalopram (Celexa), desvenlafaxine (Pristiq), duloxetine (Cymbalta), escitalopram (Lexapro), fluoxetine (Prozac), nefazodone (Serzone), paroxetine (Paxil), sertraline (Zoloft), and venlafaxine (Effexor) can be helpful in some circumstances. But people taking such drugs must be informed about potential interactions so they will know what dangerous mixes to avoid. Do not assume your doctor or pharmacist will check out every combination for safety. You are your own best advocate. Here are some tools to help you in that quest.